Heavy Rain, Knox
- When
- February 11, 12:00 AM EST to 1:11 PM EST
- Where
- Knox County, 0.54 mi E of Vincennes
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -87.510
The rainfall total since midnight was 1.50 inches.
Despite significant snowfall during the first week of month, followed by warm temperatures that melted all the snow cover, flooding was not a problem until the 11th. Rain of 1/2 to 3 1/2 inches fell in east central Illinois and much of Indiana on this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Despite significant snowfall during the first week of month, followed by warm temperatures that melted all the snow cover, flooding was not a problem until the 11th. Rain of 1/2 to 3 1/2 inches fell in east central Illinois and much of Indiana on this day. The rain caused the most extensive flooding seen since June 2008. Because snow cover had previously melted and ground previously greatly thawed, significant flooding only occurred in portions of west central Indiana. Significant flooding lasted less than a day in most areas. River flooding lasted from a few days to two weeks. Uneventful and generally dry weather prevailed after this episode through the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 10, 11:57 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1157 PM EST TUE FEB 10 2009 .AVIATION...DISCUSSION FOR 110600Z TAF ISSUANCE. MAIN AREA OF LIFT ASSOCIATED WITH SRN PLAINS SYS CURRENTLY PROGRESSING NEWD ACRS SRN MO. QUITE OF BIT OF CONVECTIVE ACTVTY WITH THIS FEATURE. MODEL DATA BRING THE BULK OF THE LIFT ACRS THE TERMINALS IN THE 110800Z-111300Z TIME FRAME. 110000Z UA INDICATE A BROAD AREA OF ELEVATED INSTABILITY AHEAD OF THIS FEATURE. CONSIDERING THE PROBABLE STRENGTH OF THE LIFT ALONG THE NOSE OF A 60-70KT LLJ...XPCTG EMBEDDED CONVECTION WITHIN THE PCPN AREA ARND THE TIME OF MAX LIFT. PCPN SHOULD DIMINISH AFT SUNRISE AS LIFT MOVES OFF TO THE NE. AT THIS PT...APPEARS REMNANTS OF SRN PLAINS SQ LN WL BE PUSHING ACRS THE LOCAL AREA ROUGHLY ARND MIDDAY ON WED...BUT SHOULD BE IN WEAKENED STATE AS CONVERGENCE/LIFT/SFC INSTABILITY ALONG SFC BOUNDARY NOT TOO IMPRESSIVE BASED ON MODEL DATA. XPCTG MAINLY MVFR CONDS XPCTD WITHIN PCPN AREAS WITH SOME IFR IN THE HEAVIER CORES. WND PROGS SUGGEST SOME SFC WND GUSTS 20-25KT FM 150-170 HEADINGS PROBABLE TOWARDS 111200Z. MODEL SOUNDINGS SUGGEST INVERSION TOP NR 030 OVERNIGHT/WED MORN...SO WS PROBABLE AFT ABOUT 110900Z NR THIS LVL AS LLJ INTERACTS WITH INVERSION. POTENTIAL EXISTS FOR SFC WND GUSTS IN THE MID 40KT RANGE FM 210-230 HEADINGS AFT 111800Z... ESPECIALLY IF CLD COVER BREAKS UP. && .DISCUSSION... ...DAMAGING WINDS TOMORROW... FORECAST FOCUS IS ON STRAIGHT LINE WINDS/QPF/SVR POTENTIAL FOR TOMORROW. TONIGHT...RAIN WILL CREEP UP FROM THE SOUTH AND OVERSPREAD THE FA. LL JET APPROACHES SRN INDIANA BY 6Z AND IS INTO SRN HALF OF THE STATE BY 12Z. CATEGORICAL POPS AFTER 6Z. INCREASING CHANCES FOR THUNDER WITH ARRIVAL OF LLJ. USED MAV GUIDANCE NUMBERS AS THEY WERE SIMILAR TO WET BULB TEMPS. WED...RAIN WILL BE ONGOING AT THE START OF THE PD. SFC LOW SHUD MV NE THRU CENTRAL IL AND NW INDIANA TO LOWER MI. GFS HAS SQUALL LINE ARRIVING IN THE WEST FA BY 15Z AND THROUGH THE FA BY 18Z WHILE THE NAM IS A FEW HOURS SLOWER. AT THIS POINT WOULD FAVOR THE FASTER TIMING OF THE GFS AS THE MODELS ARE MORE LIKELY TO LAG IN THIS TYPE OF SCENARIO. LL JET OF 70+KTS SHUD BRING IN PLENTY OF MOISTURE. DYNAMICS AND SHEAR WITH THIS SYSTEM ARE SIGNIFICANT. INSTABILITY HOWEVER IS NOT. MODELS STILL SHOWING SOME WEAK INSTABILITY. MODELS ARE SHOWING A DRY SLOT COMING THRU WITH SLIGHT DIFFERENCES ON TIMING. WHETHER THIS WILL ALLOW SOME MORE SUNSHINE TO INCREASE THE INSTABILITY IS HIGHLY DEPENDENT ON TIMING. SVR SCENARIO LOOKS SIMILAR TO PAST SEVERAL RUNS WITH DAMAGING WINDS THE MAIN THREAT. SPEAKING OF DAMAGING WINDS...WL BE ISSUING HIGH WIND WARNING WITH THIS PACKAGE. LOW PRESSURE SYSTEM CURRENTLY PROGGED TO BE STRENGTHENING AT 1 MB/HR DURING THE DAY TOMORROW. BUFKIT SHOWING AVG BNDY LAYER WINDS UP TO 60 KTS IN THE AFTERNOON/EVENING. THESE COULD MIX DOWN WITH SHOWERS AHEAD OF THE FNT AND DEFINITELY WITH THE SINKING MOTION AND STRONG PRESSURE RISES BEHIND THE FNT. GUSTS TO 40+KTS SHOWING UP AS EARLY AS 15Z IN THE SW AND INCREASING TO THE 50S IN THE AFTERNOON/EVENING AND NOT DROPPING BACK BELOW 40 UNTIL AFTER 6Z SO WL TIME THE WARNING THAT WAY. NOW ON TO RAINFALL...MAX QPFS FOR THE EVENT STILL APPEAR TO BE TO OUR NW WITH ONE TO ONE AND HALF INCHES IN OUR FAR NW AND UP TO AROUND AN INCH ACRS THE REST OF THE AREA. WL KEEP HEAVY RAIN WORDING IN OUR FAR NW BUT JUST LEAVE REGULAR THUNDER WORDING ELSEWHERE. FOR TEMPS ON WED USED A BLEND IN THE UPR 50S N TO LOW 60S S. WED NT...KEPT POPS IN THE NE AS SYSTEM MOVES OUT. LOOKS WARM ENUF FOR RAIN THRU 6Z AND CHANGE OVER TO SNOW SHOWERS AFTER. DON/T EXPECT MUCH IN THE WAY OF ACCUMULATION...IF ANYTHING THEN JUST ENUF TO MEASURE. QUIET THU AND FRI. EXTENDED...ENVELOPE OF SOLNS IN THE GFS ENSEMBLE IS SHOWING MORE SPREAD FOR THE LOW PRESSURE SYSTEM COMING OUT OF THE PLAINS ON FRI. INSTEAD OF A COUPLE OF CLUSTERS...THE LOCATION OF THE LOW COULD BE ANYWHERE FROM SRN INDIANA TO GA ON SAT MORNING. BEST COURSE OF ACTION AT THIS TIME WL BE TO LEAVE THE FCST ALONE AND KEEP CHC OF RAIN AND SNOW FOR FRI NT AND SAT. AFTER THAT BOTH GFS AND ECMWF HAVE MAINLY AN UPR RDG OVR THE AREA. THEY BOTH HAVE A LITTLE WAVE THAT COULD SUPPRESS THE RDG SOMEWHERE BETWEEN SUNDAY AND MONDAY BUT WITH THE DIFFERENCES IN TIMING AND THE UNCERTAINTY ABOUT HOW STRONG THE WAVE WILL BE WILL LEAVE OUT ANY MENTION OF PRECIP AT THIS TIME. && .IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING 15Z WED TO 6Z THU ALL OF IND CWA. && PUBLIC...CP AVIATION...JAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 446 PM EST TUE FEB 10 2009 INZ021-028>031-035>049-051>057-060>065-067>072-112200- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 446 PM EST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. LIGHTNING IS ALWAYS A THREAT WITH AND THUNDERSTORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...HIGH WIND WARNING FROM 10 AM WEDNESDAY TO 1 AM THURSDAY... WINDS GUSTING TO 55 MPH AND HIGHER WILL OCCUR WEDNESDAY. WIND OF THIS STRENGTH CAN CAUSE WIDESPREAD DAMAGE. WITH A SATURATED GROUND FROM RECENT SNOW MELT AND ADDITIONAL RAINFALL EXPECTED TREES COULD EASILY BE TOPPLED IN THE STRONG WIND. IN ADDITION TO TREE DAMAGE...POWER OUTAGES COULD ALSO OCCUR AS LOOSE TREE BRANCHES AND TREES COULD FALL INTO POWER LINES. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND AND LIGHTNING. HEAVY RAIN IS EXPECTED ON WEDNESDAY. THE COMBINATION OF SNOW MELT AND ADDITIONAL RAINFALL WILL ALLOW LOWLAND FLOODING TO DEVELOP ALONG MOST RIVERS IN CENTRAL INDIANA. SEE THE LATEST HYDROLOGIC STATEMENT FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON WEDNESDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) HAINES
The Evansville,IN radar (KVWX), 50 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
42 flood, 7 heavy rain, 1 flash flood. Local standard time, as filed.
The rainfall total since midnight was 1.50 inches.
The rainfall total as of 1423 EST was 1.50 inches in Alexandria.
A retired National Weather Service Meteorologist reported 1.77 inches of rainfall since 0640 EST and a storm total of 2.75 inches. Begin time of event is roughly estimated.
A storm total of 1.67 inches was reported. The event begin time is roughly estimated.
A storm total of 2.05 inches of rainfall was recorded. The event begin time is roughly estimated. This same observer also reported a 72 MPH wind gust on this day, as documented separately in this publication.
A CoCoRaHS Observer reported a storm total of 3.35 inches. Time of event begin time is estimated.
A storm total of 1.74 inches of rainfall was reported. The event begin time is roughly estimated.
Bottomlands and low lying county roads flooded occurred along the Wabash River in Vermillion County, including in and near Montezuma, due to heavy rain.
Bottomlands and low lying county roads flooded occurred along the Wabash River in Parke County, including in and near Montezuma, due to heavy rain.
Flooding was reported on County Road 510 South, just south of US 36.
Flooding occurred along the Wabash River in Tippecanoe County, including in and near Lafayette, due to heavy rain.
Road closures due to high water were reported to have occurred county-wide.
Lowlands and low lying roads flooded along the Wabash River in Vigo County, including in and near Terre Haute, due to heavy rain.
Flooding occurred along the Wabash River in Sullivan County, including near Hutsonville, Illinois, due to heavy rain.
South 6th Street and Ohio Street was flooded in addition to other intersections.
A portion of the interchange at Interstate 70 and State Route 46 was closed due to flooded roadways.
Seven unspecified roads were closed due to high water.
Flooding occurred along Sugar Creek in Montgomery County, including in and near Crawfordsville, due to heavy rain.
The bridge on State Route 40 at Sugar Creek was closed due to high water.
A flooded roadway was reported at State Route 39 North and United States 36.
Two Frankfort, Indiana residences of unspecified location were evacuated due to high water. Sandbags were put in place near the high school. State Route 28 was closed due to flooding. Report was received by the Frankfort police.
Flooding occurred along the Wabash River in Fountain County, including in and near Covington, due to heavy rain.
Flooding occurred along the Wabash River in Warren County, including near Covington in Fountain County, due to heavy rain.
Flooding occurred along the Wabash River in Vermillion County, including near Covington in Fountain County, due to heavy rain.
Small streams in Brownsburg were out of their banks due to heavy rainfall.
Small streams were out of their banks due to heavy rain. Pipe Creek was within one foot of a bridge (likely State Route 9/South Park Avenue).
Flooding occurred along the Wabash River in Sullivan County, including in and near Riverton, due to heavy rain.
An un-named creek near County Road 600 West and Stinemyer Road was partially blocked by debris, causing the water to flow over the road at a depth of 2 to 3 inches.
Extensive lowlands and low lying county roads flooded along the Wabash River in Vermillion County, including in and near Montezuma, due to heavy rain. Flood end time is approximate.
Extensive lowlands and low lying county roads flooded along the Wabash River in Parke County, including near Lyford, due to heavy rain. The end time of flood is approximate.
White Lick Creek was out of its banks due to heavy rainfall.
Flooding occurred along the Eel River in Clay County, including in and near Bowling Green, due to heavy rain.
Flooding occurred along the White River in Greene County, including in and near Elliston, due to heavy rain. It extensively affected agricultural land and county roads.
Flooding occurred along the White River in Greene County, including in and near Newberry, due to heavy rain. It extensively affected agricultural land and some county roads.
Flooding occurred along the White River in Morgan County, including near Centerton, due to heavy rain.
Flooding occurred along the White River in Morgan County, including near Centerton, due to heavy rain. It extensively flooded agricultural lands. To a much lesser degree it affected some low lying roads and possibly a few homes.
Flooding occurred along the White River in Owen County, including in and near Spencer, due to heavy rain. It affected county roads and agricultural land.
Flooding occurred along the White River in Knox County, including in and near Petersburg, due to heavy rain.
Flooding occurred along the Big Blue River in Shelby County, including in and near Shelbyville, due to heavy rain.
Flooding occurred along the White River in Knox County, including in and near Edwardsport, due to heavy rain. It affected most bottomlands and some county roads.
Flooding occurred along the White River in Daviess County, including near Edwardsport in Knox County, due to heavy rain. It affected most bottomlands and some county roads.
Flooding occurred along the White River in Marion County, including in and near Nora, due to heavy rain. It affected the Ravenswood area, 86th Street area, 69th Street, and east 77th Street.
Extensive lowland flooding occurred along the White River in Hamilton County, including in and near Noblesville, due to heavy rain. It affected agricultural land, Riverwood, campgrounds, the 116th Street area, parking of vehicles, and the lowest lying homes. Estimated flood damage is a rough estimate.
Minor flooding occurred along the White River in Madison County, including in and near Anderson, due to heavy rain. It affected local parks and low lying farmland.
Minor flooding occurred along the White River in Marion County, including in and near Ravenswood, due to heavy rain. It affected a few streets and surrounded low lying homes. The end time of the event is estimated.
Flooding occurred along the White River in Knox County, including in and near Hazleton, due to heavy rain. It affected most bottomlands, some higher bottomlands, and some roads.
Flooding occurred along the Wabash River in Knox County, including in and near Vincennes, due to heavy rain.
Extensive lowland flooding occurred along the Wabash River in Knox County, including near Mount Carmel, Illinois, due to heavy rain.
Flooding occurred along the Wabash River in Knox County, including in and near Vincennes, due to heavy rain.
Flooding occurred along the East Fork White River in Lawrence County, including in and near Rivervale, due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156070, 156071, 156073, 156075, 157192, 156072, 156074, 156275, 156276, 156058, 156243, 156059, 156279, 156280, 156060, 156061, 156062, 156242, 156063, 156064, 156065, 156249, 156250, 156251, 156066, 156067, 156281, 156068, 156277, 156278, 156069, 156237, 156883, 156903, 156868, 156869, 156872, 156906, 156223, 156904, and more.